Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 45, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Aug 9, 1999, 9:00 PM CDT for Winnebago County, Worth County, Iowa. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 1999, 9:00 PM CDT (02:00 UTC)
- Expired
- Aug 9, 1999, 9:35 PM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
Counties Winnebago County, IA, Worth County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 9:02 PM CDT | Tornado F2 | Scarville, IA | |
| Aug 9, 9:09 PM CDT | Thunderstorm Wind 70 | Scarville, IA | |
| Aug 9, 9:22 PM CDT | Tornado F2 | Joice, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1808 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 13.0
The text
As transmitted, in the capitals the NWS used until 2016.
962 WFUS1 KDSM 100200 RRA TORDSM IAC189-195-100235- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 900 PM CDT MON AUG 9 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... EASTERN WINNEBAGO COUNTY IN NORTH CENTRAL IOWA WESTERN WORTH COUNTY IN NORTH CENTRAL IOWA * UNTIL 935 PM CDT * AT 859 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 24 MILES NORTHWEST OF MASON CITY OR 5 MILES NORTHWEST OF JOICE... MOVING SOUTHEAST AT 30 MPH. * THIS TORNADO CAN BE EXPECTED NEAR... LAKE MILLS NOW JOICE BY 909 PM CDT FERTILE BY 922 PM CDT HANLONTOWN BY 923 PM CDT KENSETT BY 926 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR COGIL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 9, 3:30 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 9, 3:30 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT MON AUG 9 1999 WX QUITE FOR TNGT WITH HI MOVG ACRS IA OVR NGT. MAIN FEAT COMES LATE WED INTO THU MRNG. MDLS CONSISTENT WITH MVMT OF UPR LO AND STG VMAX FOR THIS TIME OF YR. MEAN RDG PSN TO THE W OF IA AND MVMTS OF UPR LO AND SFC CONSISTENT WITH THIS PSN. QUICK REBOUND OF MSTR INDCTD BY ALL MDLS WITH PWATS UP TO 50 MM B WED EVE. THETA-E AVCTN STG OVR IA LATE IN DAY WED THRU 08Z THU AND VRY GUF LLJ FOR MID AUG. TSTMS SHUD BE WDSPRD AND WL GO CAT POPS N, LKLY CNTRL AND CHC S WED NGT AFT INTRO CHC OVR W THIRD WED. MNTND POPS MAINLY MRNG THU AND A LOT CUD GO WRONG WITH THIS FCST BFR ALL IS SAID AND DONE. INDICTNS OF 1ST DRY SLOT IN AVN FOR THU AFTN AND EVE BFR COLD AIR WRAPS ARND FM THE NW INTO ERY FRI. WL CARRY SOME POPS INTO FRI ERY, BUT THEN DRY UNTIL LATE SUN WITH NXT SYS. SHUD WRM UP OVR WKND WITH PHASE 2 OF SUMMER GETTING INTO SWING. DSM 02722 ALO 01865 .DSM...NONE MS AUG 99
In the hours before
Special weather statement, Aug 9, 4:01 PM CDT, 4 hours 59 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-100200- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 401 PM CDT MON AUG 9 1999 HAZARD--WIDELY SCATTERED THUNDERSTORMS. SOME MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. BRIEF HEAVY RAINS AND ISOLATED TORNADOES ARE ALSO POSSIBLE. AREA OF CONCERN AND TIMING DETAILS--ALL OF CENTRAL IOWA BUT PRIMARILY NORTH OF INTERSTATE 80. STORMS MAY DEVELOP ACROSS NORTHWEST IOWA AFTER 500 PM AND THEN MOVE INTO EASTERN PORTIONS OF THE STATE OVERNIGHT. THE PRIMARY THREAT OF SEVERE WEATHER WOULD BE BEFORE MIDNIGHT. METEOROLOGICAL COMMENTS--A FRONTAL BOUNDARY BRINGING IN DRIER AIR WAS JUST ENTERING NORTHWEST IOWA THIS AFTERNOON AND MAY DEVELOP THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. MID LEVEL TEMPERATURES REMAINED RATHER WARM HOWEVER AND THIS WAS PREVENTING THUNDERSTORM DEVELOPMENT FOR THE TIME BEING. THIS WARM LAYER ALOFT MAY PREVENT STORMS FROM DEVELOPING AT ALL...BUT IF THEY DO FORM THEY COULD BECOME SEVERE QUICKLY. THE AIRMASS AHEAD OF THE FRONT WAS QUITE UNSTABLE AND WIND SHEAR PROFILES WERE SUFFICIENT TO PRODUCE ORGANIZED SEVERE THUNDERSTORMS...ESPECIALLY OVER NORTHERN IOWA. IF STORMS DO IN FACT DEVELOP...ALL FORMS OF SEVERE WEATHER ARE POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND TO A LESSER EXTENT TORNADOES. PRECAUTIONS--ALTHOUGH NOT A CERTAINTY...SPOTTER DEPLOYMENT MAY BE NEEDED THIS EVENING. THE WEATHER SITUATION COULD CHANGE RAPIDLY SO PEOPLE WITH OUTDOOR CONCERNS SHOULD MONITOR LATER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION...AND BE READY TO MOVE TO SAFE SHELTER QUICKLY. SMALL
Special weather statement, Aug 9, 8:00 PM CDT, 1 hour before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-101100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 800 PM CDT MON AUG 9 1999 HAZARD--WIDELY SCATTERED THUNDERSTORMS. SOME MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. BRIEF HEAVY RAINS AND ISOLATED TORNADOES ARE ALSO POSSIBLE. AREA OF CONCERN AND TIMING DETAILS--ALL OF CENTRAL IOWA BUT PRIMARILY NORTH OF HIGHWAY 20. STORMS ACROSS SOUTHERN MINNESOTA WILL MOVE SOUTHEAST INTO NORTH CENTRAL AND NORTHEAST PORTIONS OF THE STATE OVERNIGHT. THE PRIMARY THREAT OF SEVERE WEATHER SHOULD END BY MIDNIGHT. METEOROLOGICAL COMMENTS--A FRONTAL BOUNDARY BRINGING IN DRIER AIR WAS MOVING INTO NORTHWEST IOWA THIS EVENING. THE AIRMASS AHEAD OF THE FRONT WAS QUITE UNSTABLE AND WIND SHEAR PROFILES WERE SUFFICIENT TO PRODUCE ORGANIZED SEVERE THUNDERSTORMS...ESPECIALLY OVER NORTHERN IOWA. STORMS WHICH HAVE ALREADY FORMED IN SOUTHERN MINNESOTA WILL MOVE INTO NORTHERN IOWA THIS EVENING WITH ALL FORMS OF SEVERE WEATHER POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND TO A LESSER EXTENT TORNADOES. PRECAUTIONS--SPOTTER DEPLOYMENT MAY BE NEEDED THIS EVENING. THE WEATHER SITUATION COULD CHANGE RAPIDLY SO PEOPLE WITH OUTDOOR CONCERNS SHOULD MONITOR LATER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION...AND BE READY TO MOVE TO SAFE SHELTER QUICKLY. COGIL
Special weather statement, Aug 9, 8:00 PM CDT, 1 hour before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-101100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 800 PM CDT MON AUG 9 1999 HAZARD--WIDELY SCATTERED THUNDERSTORMS. SOME MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. BRIEF HEAVY RAINS AND ISOLATED TORNADOES ARE ALSO POSSIBLE. AREA OF CONCERN AND TIMING DETAILS--ALL OF CENTRAL IOWA BUT PRIMARILY NORTH OF HIGHWAY 20. STORMS ACROSS SOUTHERN MINNESOTA WILL MOVE SOUTHEAST INTO NORTH CENTRAL AND NORTHEAST PORTIONS OF THE STATE OVERNIGHT. THE PRIMARY THREAT OF SEVERE WEATHER SHOULD END BY MIDNIGHT. METEOROLOGICAL COMMENTS--A FRONTAL BOUNDARY BRINGING IN DRIER AIR WAS MOVING INTO NORTHWEST IOWA THIS EVENING. THE AIRMASS AHEAD OF THE FRONT WAS QUITE UNSTABLE AND WIND SHEAR PROFILES WERE SUFFICIENT TO PRODUCE ORGANIZED SEVERE THUNDERSTORMS...ESPECIALLY OVER NORTHERN IOWA. STORMS WHICH HAVE ALREADY FORMED IN SOUTHERN MINNESOTA WILL MOVE INTO NORTHERN IOWA THIS EVENING WITH ALL FORMS OF SEVERE WEATHER POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND TO A LESSER EXTENT TORNADOES. PRECAUTIONS--SPOTTER DEPLOYMENT MAY BE NEEDED THIS EVENING. THE WEATHER SITUATION COULD CHANGE RAPIDLY SO PEOPLE WITH OUTDOOR CONCERNS SHOULD MONITOR LATER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION...AND BE READY TO MOVE TO SAFE SHELTER QUICKLY. COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:42 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 63 min |
| Aug 9, 9:24 PM CDT | Tornado Warning | DMX | Cerro Gordo | 46 min |
| Aug 9, 10:10 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 35 min |
| Aug 9, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 35 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.